Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
135 Doctors are Online

Can side effects of antibiotics treatment cause vomitting?

Feb 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 3176 Questions
Both of my daughters, ages six and three, have been vomitting sporadically for the least three weeks. They will go for day or two and be fine,and then they will vomit,usually once at night. And then they feel OK. The older child's vomit smells of fermentation, like yeast or rotten fruit, as opposed too the normal acidic smell of stomach bile. The younger child will get a very distended belly as the day goes on and will then vomit at night. A week or so before this all started happening, both had strep throat and were treated with antibiotics..
Posted Sat, 28 Dec 2013 in Child Health
Answered by Dr. E Venkata Ramana 16 minutes later
Brief Answer: Give anti emetic&antacid drugs with doctor advice. Detailed Answer: Hi, Thank you for your query on Healthcare Magic. Vomiting in both children is due to gastric irritation because of some gastritis. Gastritis may be due to drug induced(antibiotic) or due to a stomach bug. I suggest you to give an anti emetic such as ondansetron and anti acid medication such as lansoprazole in prescribed dose after consulting the doctor which will solve the problem of vomitings. Give sips of oral rehydration solutions such as Pedialyte to prevent dehydration. And physical examination by the doctor is important to look for and to rule out the other causes of vomitings. Hope I have answered your query, if you have any clarification please let me know. Regards.
Above answer was peer-reviewed by
Follow-up: Can side effects of antibiotics treatment cause vomitting? 6 hours later
Thanks for your response! I'm particularly concerned about C. Diff because both kids got sick after having been on a ten-day course of antibiotics. My older child also got this stomach bug, but he was able to recover quickly. He had not been on antibiotics. My husband is currently home on a six week course of IV ceftriaxone due to osteo mylitis (back surgery due to a cycling accident) . I worry that he could also be susceptible if it's C diff since he's been on antibiotics for so long. Should I ask my pediatrician to do stool cultures? Both girls have had diarrhea on and off throughout this.
Answered by Dr. E Venkata Ramana 13 hours later
Brief Answer: Can ask for stool culture if they have diarrhea. Detailed Answer: Hi, Thank you for getting back. C.difficle infection is associated with antibiotic usage and usually presents with diarrhea or blood in stool. If the kids are having diarrhea, you can ask the pediatrician for stool investigations such as routine examination, culture & sensitivity, and for C.difficle infection. Therefore I suggest you to consult the pediatrician for further assessment and evaluation. Hope I have answered your query, if you have any clarification please let me know. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor